Texas, 2023Excessive Heat and Heat in Texas, July 8 to 12, 2023
July 8 to 12, 2023 · NWS BRO · 25 events in 9 counties and zones
After a brief reprieve from the high heat and humidity, conditions that dominated much of June returned in abundance between July 8th and 12th.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a brief reprieve from the high heat and humidity, conditions that dominated much of June returned in abundance between July 8th and 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 8, 1:38 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 8, 1:38 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
238 PM CDT Sat Jul 8 2023
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(Tonight through Sunday night)
Issued at 233 PM CDT Sat Jul 8 2023
500 mb ridging centered over West Texas and North Central Mexico is
slowly spreading east (over deep South Texas and the West Gulf),
with broad upper troughing over the Southeast United States. Thus,
the atmosphere will trend more stable and, by extension, drier.
Sunday will be another warm day with slightly above average
temperatures and heat index values from 105 to 110. We've seen some
110 degree heat index values this afternoon, but conditions are
hanging right below the cusp of heat advisory criterion, and the
same will be on tap Sunday. Gulf high pressure will support moderate
south southeast winds and another day of a mix of low clouds and sun
on Sunday. A weak sea breeze will be possible on Sunday, but any
showers should be very isolated and are silent in the forecast. Wave
heights at the beaches should remain low through Sunday night with a
low risk of rip currents.
&&
.LONG TERM...
(Monday through next Saturday)
Issued at 233 PM CDT Sat Jul 8 2023
Key messages:
- Dangerous heat & humidity returns next week
- Heat Advisories possible just about each afternoon
Not too many changes were made to the previous forecast. A robust
mid/upper-level ridge will further strengthen and anchor itself
over the Desert Southwest/Northwest Mexico by the start of the
long-term period. South Texas will be located on the southeastern
periphery of this ridge through much of the period, likely
resulting in abnormally hot, humid, and dry weather into next
weekend. Although daytime temperatures are expected to only be a
few degrees above the seasonal normals (not anticipating daily
record high temps at this time), heat indices are expected to
climb to or near Heat Advisory levels (111-114F for >= 2hours)
almost each afternoon.
Maximum heat indices will likely vary at any given location day-
to-day, and is mostly dependent on just how high(low) dewpoint
temperatures are through the daytime, especially during peak
heating. For what it’s worth, WPC maximum heat index probabilities
continue to show between 40-70% chance of heat indices reaching
or exceeding 115F for a good swath of (specifically inland
locations) the BRO CWA next week. With recent rains/high soil
moisture to consider, kept the blend of NBM/CONSAll, but went with
a heavier lean towards the more moist NBM for dewpoint
temperatures. Will continue to closely monitor RH% and Td model
trends over the next few days.
The mid/upper-level ridge flattens and elongates towards the end
of the week, but strong subsidence aloft looks to continue into
next weekend, with no signs of rain in the forecast. Additionally,
guidance is hinting at another breezy to windy week ahead as a
series of surface low pressure systems develop across the Plains
through the week. Model guidance keeps winds just below Wind
Advisory levels for now, but wind speeds may flirt with advisory
levels almost each afternoon, especially across the lower RGV.
&&
.AVIATION...
(18Z TAFS)
Issued at 103 PM CDT Sat Jul 8 2023
Much quieter weather today as opposed to yesterday, though a weak
sea breeze is still starting to fire just inland from the coast.
Scattered to broken low cumulus clouds streets dominate the
landscape. Brief MVFR has occurred with decks right at 3 kft, but
conditions have been for the most part VFR. Winds are moderate to
breezy/gusty from the south southeast. Ridging will continue to
spread overhead with Gulf high pressure driving a moderate onshore
flow. Rain chances are on the downtrend for the next 24 to 36
hours. Look for scattered low clouds again on Sunday with moderate
south southeast winds and VFR conditions.
&&
.MARINE...
Issued at 233 PM CDT Sat Jul 8 2023
Tonight through Sunday night...Moderate southeast winds and moderate
seas this weekend. A few offshore Gulf showers or thunderstorms may
linger through tonight.
Monday through Friday...Not too many changes made to the previous
marine forecast. Moderate to fresh onshore winds are expected to
continue during the extended period. Small Craft Exercise Caution
conditions are likely almost each afternoon into the early
evening for the Laguna Madre and possibly the nearshore Gulf
waters. Low-end Small Craft Advisory conditions cannot be ruled
out on the bay for the middle part of the week. There could be an
isolated shower or storm possible over the offshore Gulf waters
during the daytime Monday with drier weather taking over the
duration of the forecast thereafter.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 81 94 81 94 / 0 10 0 10
HARLINGEN 79 95 78 97 / 0 0 0 10
MCALLEN 80 98 80 99 / 0 0 0 0
RIO GRANDE CITY 79 101 79 103 / 0 0 0 0
SOUTH PADRE ISLAND 81 88 81 89 / 0 0 0 10
BAYVIEW/PORT ISABEL 80 94 80 94 / 0 0 0 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...54-BHM
LONG TERM....67-Mejia
AVIATION...54-BHM
Hazardous weather outlook, Jul 8, 2:53 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
353 PM CDT Sat Jul 8 2023
TXZ248>255-351-353>355-451-454-455-092100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
353 PM CDT Sat Jul 8 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach through the entire
period.
Heat index values of 105 to 115 degrees are expected during the
afternoon hours of the period. A Heat Advisory may be needed daily
for portions or all of Deep South Texas and the Rio Grande Valley.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-092100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
353 PM CDT Sat Jul 8 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Small Craft Advisory is possible along the Lower Texas Coast,
especially the Laguna Madre, Tuesday through Friday due to
potentially strong winds.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
Heat, Brooks
- When
- July 8, 2:55 PM CST to 5:35 PM CST
- Where
- Brooks forecast zone
- Reported by
- AWOS
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The Brooks County Airport AWOS reported a heat index of 111 by 3:55 PM CDT, with 111 or higher values persisting until approximately 6:35 PM CDT on July 8th.
Heat, Starr
- When
- July 9, 12:11 PM CST to 5:11 PM CST
- Where
- Starr forecast zone
- Reported by
- RAWS
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The Falcon Lake RAWS location, 28 miles northwest of Roma, reported several hours of heat index between 111 and 115 degrees. The Texas Water Development Board mesonet site at Rancho Los Comitas in far northern Starr County reported peak heat index between 106 and 110 during the same period. By proxy, it is assumed that populated Starr County locations along the Rio Grande fell somewhere in between for several hours, ranging from 111 to 113.
Heat, Southern Hidalgo County
- When
- July 9, 12:35 PM CST to 3:55 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- ASOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 111 degrees between 1:53PM CDT and 3:53PM CDT the afternoon of July 9th. The South Texas International Airport AWOS station (KEBG) heat indices reaching or exceeding 111 degrees between 1:35PM CDT and 4:55PM CDT.
Heat, Northern Hidalgo County
- When
- July 9, 12:35 PM CST to 3:55 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- ASOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
It is reasonable to infer that Northern Hidalgo County reached Heat criteria due to readings at the McAllen-Miller International Airport, South Texas International Airport, and Brooks County Airport, all of which reached criteria on July 9th.
Heat, Inland Kenedy County
- When
- July 9, 1:30 PM CST to 3:50 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Mesonet
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 2:30PM CDT and 4:50PM CDT the afternoon of July 9th.
Heat, Brooks
- When
- July 9, 2:55 PM CST to 6:15 PM CST
- Where
- Brooks forecast zone
- Reported by
- AWOS
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The Brooks County Airport AWOS reported a heat index of 111 by 3:55 PM CDT, with 111 or higher values persisting until approximately 7:15 PM CDT on July 9th.
Heat, Starr
- When
- July 10, 11:11 AM CST to 5:11 PM CST
- Where
- Starr forecast zone
- Reported by
- RAWS
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The Falcon Lake RAWS location, 28 miles northwest of Roma, reported several hours of heat index between 111 and 116 degrees. The Texas Water Development Board mesonet site at Rancho Los Comitas in far northern Starr County reported peak heat index between 107 and 110 during the same period. By proxy, it is assumed that populated Starr County locations along the Rio Grande fell somewhere in between for several hours, ranging from 111 to 113.
Heat, Cameron
- When
- July 10, 11:53 AM CST to 3:53 PM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Harlingen-Valley International Airport ASOS reported a heat index of 111 by 1:52 PM CDT, with 111 or higher values persisting until approximately 4:52 PM CDT on July 10th. The Brownsville-South Padre International ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT.
Heat, Southern Hidalgo County
- When
- July 10, 11:53 AM CST to 5:15 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- ASOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 111 degrees between 12:53PM CDT and 3:53PM CDT the afternoon of July 10th. The South Texas International Airport AWOS station (KEBG) heat indices reaching or exceeding 111 degrees between 1:55PM CDT and 6:15PM CDT.
Heat, Northern Hidalgo County
- When
- July 10, 11:53 AM CST to 5:15 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- ASOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
It is reasonable to infer that Northern Hidalgo County reached Heat criteria due to readings at the McAllen-Miller International Airport, South Texas International Airport, and Brooks County Airport, all of which reached criteria on June 23rd.
Heat, Coastal Cameron
- When
- July 10, 11:53 AM CST to 1:53 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Cameron County Airport ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 2:53 PM CDT on July 10th.
Heat, Willacy
- When
- July 10, 11:53 AM CST to 3:53 PM CST
- Where
- Willacy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
By proxy with nearby ASOS, AWOS, and Texas Water Development Board Mesonet sites, it is realistic to interpolate heat index values between 111 and 115 degrees across inland Willacy County during the afternoon of July 10th. Slightly lower values are common here compared with locations in Kenedy/Brooks and Cameron, due to the populated areas being in a zone of slightly lower, but still dangerous, high temperatures.
Excessive Heat, Brooks
- When
- July 10, 11:55 AM CST to 6:35 PM CST
- Where
- Brooks forecast zone
- Reported by
- AWOS
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The Brooks County Airport AWOS reported a heat index of 111 by 12:55 PM CDT, with 111 or higher values persisting until approximately 7:35 PM CDT on July 10th. Excessive heat indices of 116 or higher were reported between 4:15PM CDT and 6:55PM CDT.
Heat, Inland Kenedy County
- When
- July 10, 1:20 PM CST to 3:50 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Mesonet
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 2:20PM CDT and 4:50PM CDT the afternoon of July 10th.
Heat, Starr
- When
- July 11, 12:11 PM CST to 5:11 PM CST
- Where
- Starr forecast zone
- Reported by
- RAWS
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The Falcon Lake RAWS location, 28 miles northwest of Roma, reported several hours of heat index between 111 and 115 degrees. The Texas Water Development Board mesonet site at Rancho Los Comitas in far northern Starr County reported peak heat index between 108 and 111 during the same period. By proxy, it is assumed that populated Starr County locations along the Rio Grande fell somewhere in between for several hours, ranging from 111 to 114.
Heat, Inland Kenedy County
- When
- July 11, 1:20 PM CST to 4:40 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Mesonet
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 2:20PM CDT and 5:40PM CDT the afternoon of July 11th.
Heat, Starr
- When
- July 12, 11:11 AM CST to 5:11 PM CST
- Where
- Starr forecast zone
- Reported by
- RAWS
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The Falcon Lake RAWS location, 28 miles northwest of Roma, reported several hours of heat index between 111 and 120 degrees. The Texas Water Development Board mesonet site at Rancho Los Comitas in far northern Starr County reported peak heat index between 108 and 111 during the same period. By proxy, it is assumed that populated Starr County locations along the Rio Grande fell somewhere in between for several hours, ranging from 112 to 115.
Heat, Cameron
- When
- July 12, 11:53 AM CST to 3:52 PM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Harlingen-Valley International Airport ASOS reported a heat index of 111 by 1:52 PM CDT, with 111 or higher values persisting until approximately 4:52 PM CDT on July 12th. The Brownsville-South Padre International ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 2:53 PM CDT.
Heat, Coastal Cameron
- When
- July 12, 11:53 AM CST to 2:53 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Cameron County Airport ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on July 12th.
Heat, Willacy
- When
- July 12, 11:53 AM CST to 3:52 PM CST
- Where
- Willacy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
By proxy with nearby ASOS, AWOS, and Texas Water Development Board Mesonet sites, it is realistic to interpolate heat index values between 111 and 115 degrees across inland Willacy County during the afternoon of July 12th. Slightly lower values are common here compared with locations in Kenedy/Brooks and Cameron, due to the populated areas being in a zone of slightly lower, but still dangerous, high temperatures.
Heat, Inland Kenedy County
- When
- July 12, 12:40 PM CST to 4:00 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Mesonet
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 1:40PM CDT and 5:00PM CDT the afternoon of July 12th.
Heat, Southern Hidalgo County
- When
- July 12, 12:53 PM CST to 3:55 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- ASOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 111 degrees between 1:53PM CDT and 4:53PM CDT the afternoon of July 12th. The South Texas International Airport AWOS station (KEBG) heat indices reaching or exceeding 111 degrees between 2:15PM CDT and 4:35PM CDT.
Heat, Northern Hidalgo County
- When
- July 12, 12:53 PM CST to 3:55 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- ASOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
It is reasonable to infer that Northern Hidalgo County reached Heat criteria due to readings at the McAllen-Miller International Airport, South Texas International Airport, and Brooks County Airport, all of which reached criteria on June 23rd.
Excessive Heat, Brooks
- When
- July 12, 1:35 PM CST to 6:35 PM CST
- Where
- Brooks forecast zone
- Reported by
- AWOS
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The Brooks County Airport AWOS reported a heat index of 111 by 2:35 PM CDT, with 111 or higher values persisting until approximately 7:35 PM CDT on July 12th. Excessive heat indices of 116 or higher were reported between 5:15PM CDT and 6:35PM CDT.
Heat, Zapata
- When
- July 12, 1:55 PM CST to 6:15 PM CST
- Where
- Zapata forecast zone
- Reported by
- AWOS
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
The Zapata County Airport AWOS reported a heat index of 111 by 2:55 PM CDT, with 111 or higher values persisting until approximately 7:15 PM CDT on July 12th.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, July 8, 2023$5.0 million · 2 in hail · 16 events
- Damaging Wind and Lightning Strikes in Indiana, July 8, 20232 injured · $925,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Tennessee, July 8, 20232 injured · $30,000 · 52 kt wind · 6 events
- Excessive Heat and Heat in Texas, July 8 to 12, 202336 events
- Flash Flooding and Flooding in New Hampshire, July 8 to 12, 202332 events
- Flood and Hail in Colorado, July 8, 20232.5 in hail · 29 events
- Flash Flood and Damaging Winds in Mississippi, July 8 to 12, 2023$19,000 · 53 kt wind · 8 events
- Flash Flood in Mississippi, July 8, 2023$25,000 · 1 event
- Flash Flood and Damaging Winds in Alabama, July 8 to 9, 20232 injured · 50 kt wind · 4 events
- Flash Flood and Hail in Kansas, July 8, 20231 in hail · 19 events
- Damaging Winds in Alabama, July 8, 202350 kt wind · 12 events
- Hail and Damaging Wind in Wyoming, July 8, 20231.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116812, 1116843, 1116824, 1116830, 1116839, 1116813, 1116844, 1116821, 1116825, 1116832, 1116836, 1116847, 1116814, 1116840, 1116845, 1116841, 1116846, 1116823, 1116837, 1116848, 1116842, 1116827, 1116833, 1116815, 1116816.